Pennsylvania, 2004

Flood in Pennsylvania, September 8 to 10, 2004

September 8 to 10, 2004 · NWS PBZ · 1 event in 1 county or zone

At 730 PM EDT on 8th, State Rte 258 was closed by flood near Mercer. As of 9 AM on 9th, widespread flooding continued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

At 730 PM EDT on 8th, State Rte 258 was closed by flood near Mercer. As of 9 AM on 9th, widespread flooding continued. At Jamestown, 12 families were evacuated as a precaution because of a dam (time unknown); the dam did not fail. Total rain: 4 inches in Mercer. There was a record flood on the Shenango River at Transfer, which crested at 10.65 ft at 11 AM EDT on 9th (previous record 10.47). (FRANCES)

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Sep 8, 1:50 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 8 2004

.AVIATION...
IFR-OCCASIONALLY MVFR CONDITIONS INTO THIS EVENING THEN PREVAILING
IFR UNTIL MORNING THURS AS LOW GOES BY. WIND SHIFT FROM NORTHEAST TO
SOUTHWEST AS LOW GOES BY 09Z-15Z THURS.
&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES REMNANTS PRODUCING HEAVY RAINS OF ABOUT AN INCH EVERY THREE
HOURS ACROSS EASTERN OHIO. MAXIMUM RAINFALL SINCE LAST NIGHT 4
INCHES IN NOBLE COUNTY NEAR BELLSVILLE. SEVERAL STORMS GAGE REPORTS
OVER 3 INCHES IN NOBLE, GUERNSEY, AND MUSKINGUM COUNTIES. LOTS OF
REPORTS OF 1 TO 2 INCHES ACROSS SWRN PA...NRN WV. RAIN HEAVY AT
TIMES WILL CONTINUE UNTIL THE CENTER MOVES NORTH OF THE CWA BY
THURSDAY AFTERNOON. FLOOD WATCH WILL CONTINUE THROUGH THURSDAY
EVENING AS FLOODING PROBLEMS WILL LIKELY CONTINUE AFTER THE RAIN
ENDS. WSR-88D IN TROPICAL Z/R PRODUCING GOOD RAINFALL ESTIMATES IN
EASTERN OHIO.

AS THE STORM MOVES NORTH OF THE DISTRICT THURSDAY AFTERNOON THE RAIN
WILL BE ENDING. DRY WEATHER FOR FRIDAY AS A RIDGE OF HIGH PRESSURE
MOVES IN LATE THURSDAY NIGHT.
&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
RIDGE OF HIGH PRESSURE WILL BRING DRY WEATHER FOR FRIDAY NIGHT AND
SATURDAY. WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS FOR SUNDAY.
THE FRONT WILL MOVE RAPIDLY EAST AND A SECOND RIDGE OF HIGH PRESSURE
WILL BRING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY.
&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH THURSDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
     THURSDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
     029>032 THROUGH THURSDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
     THURSDAY.
&&

AVIATION...08
SHORT TERM...06
LONG TERM...08
Hazardous weather outlook, Sep 8, 4:46 AM EST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
546 AM EDT WED SEP 8 2004

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090945-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
546 AM EDT WED SEP 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE UPPER OHIO VALLEY FOR THIS
AFTERNOON AND TONIGHT AS THE AREA MAY GET HEAVY RAIN ASSOCIATED WITH
A SLOW MOVING COLD FRONT AND THE REMNANTS OF FRANCES.  LOCATIONS
GETTING MORE THAN 2 OR 3 INCHES MAY HAVE FLOODING DEVELOP IN POOR
DRAINAGE AREAS AND ALONG SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR THURSDAY /DAY 2/ UNTIL 8 PM. A RIVER
FLOOD WATCH IS ALSO IN EFFECT FOR THURSDAY...AND FOR FRIDAY /DAY 3.
WIDESPREAD RAIN AMOUNTS EXCEEDING 3 INCHES MAY CAUSE FLOODING TO
OCCUR...WITH THE ALLEGHENY...OHIO...AND MUSKINGUM RIVER BASINS MOST
VULNERABLE TO GETTING SUCH RAIN AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NET ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
SKYWARN SPOTTERS ARE REQUESTED TO REPORT EACH ADDITIONAL INCH OF
RAINFALL.

In the hours before

Local storm report, Sep 8, 5:41 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            BETHANY                 40.21N 80.56W
09/08/2004                   BROOKE             WV   COUNTY EOC

            WIDESPREAD ROAD FLOODING.

0630 PM     FLOOD            STEUBENVILLE            40.37N 80.65W
09/08/2004                   JEFFERSON          OH   COUNTY EOC

            ROAD FLOODING COUNTY WIDE.

0630 PM     FLOOD            6 NE WHEELING           40.14N 80.62W
09/08/2004                   OHIO               WV   COUNTY EOC

            ROAD FLOODING WEST LIBERTY

&&
Local storm report, Sep 8, 5:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            COSHOCTON               40.26N 81.85W
09/08/2004                   COSHOCTON          OH   COUNTY EOC

            COUNTY ROAD 16 FLOODED BETWEEN COSHOCTON AND LAFAYETTE.
            STATE ROUTE 751 FLOODED NEAR ORANGE.

&&
Local storm report, Sep 8, 6:02 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLOOD            8 SE MOUNDSVILLE        39.84N 80.64W
09/08/2004                   MARSHALL           WV   SKYWARN SPOTTER

            LITTLE GRAVES CREEK OUT OF BANKS WITH ROAD FLOODING IN
            VICINITY.

&&

15
Local storm report, Sep 8, 6:11 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      MCCANDLESS TOWNSHIP     40.58N 80.03W
09/08/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            WEXFORD RUN OVER BANKS...ROSS TWNSHP/BABCOCK BLVD HAS
            CREEK RUNNING OVER ROAD.

0700 PM     FLOOD            SHALER TOWNSHIP         40.52N 79.96W
09/08/2004                   ALLEGHENY          PA   SKYWARN SPOTTER

            SHIRE HILL DRIVE REPORTED CREEK OUT OF BANKS.

&&

15
Local storm report, Sep 8, 6:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FLOOD            CRANBERRY               41.35N 79.72W
09/08/2004                   VENANGO            PA   COUNTY OFFICIAL

            BASEMENTS FLOODING

0718 PM     FLOOD            BUTLER                  40.86N 79.90W
09/08/2004                   BUTLER             PA   SKYWARN SPOTTER

            BASEMENT FLOODING

0718 PM     FLOOD            UNIONTOWN               39.90N 79.72W
09/08/2004                   FAYETTE            PA   SKYWARN SPOTTER

            BASEMENT FLOODING AND ALLEYWAY FLOODED IN REDSTONE

&&

15
Local storm report, Sep 8, 6:25 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0718 PM     FLOOD            CRANBERRY               41.35N 79.72W
09/08/2004                   BUTLER             PA   COUNTY OFFICIAL

            BASEMENTS FLOODING

0718 PM     FLOOD            BUTLER                  40.86N 79.90W
09/08/2004                   BUTLER             PA   SKYWARN SPOTTER

            BASEMENT FLOODING

0718 PM     FLOOD            UNIONTOWN               39.90N 79.72W
09/08/2004                   FAYETTE            PA   SKYWARN SPOTTER

            BASEMENT FLOODING AND ALLEYWAY FLOODED IN REDSTONE

&&

15

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Mercer

When
September 8, 6:30 PM EST to September 10, 7:00 AM EST
Where
Mercer forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422591.